Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Replicator-mutator equations with quadratic fitness


Authors: Matthieu Alfaro and Rémi Carles
Journal: Proc. Amer. Math. Soc. 145 (2017), 5315-5327
MSC (2010): Primary 92D15, 35K15, 45K05, 35C05
DOI: https://doi.org/10.1090/proc/13669
Published electronically: August 29, 2017
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: This work completes our previous analysis on models arising in evolutionary genetics. We consider the so-called replicator-mutator equation, when the fitness is quadratic. This equation is a heat equation with a harmonic potential, plus a specific nonlocal term. We give an explicit formula for the solution, thanks to which we prove that when the fitness is nonpositive (harmonic potential), solutions converge to a universal stationary Gaussian for large time, whereas when the fitness is nonnegative (inverted harmonic potential), solutions always become extinct in finite time.


References [Enhancements On Off] (What's this?)

  • [1] Matthieu Alfaro and Rémi Carles, Explicit solutions for replicator-mutator equations: extinction versus acceleration, SIAM J. Appl. Math. 74 (2014), no. 6, 1919-1934. MR 3286691, https://doi.org/10.1137/140979411
  • [2] Vadim N. Biktashev, A simple mathematical model of gradual Darwinian evolution: emergence of a Gaussian trait distribution in adaptation along a fitness gradient, J. Math. Biol. 68 (2014), no. 5, 1225-1248. MR 3175203, https://doi.org/10.1007/s00285-013-0669-3
  • [3] Àngel Calsina, Sílvia Cuadrado, Laurent Desvillettes, and Gaël Raoul, Asymptotic profile in selection-mutation equations: Gauss versus Cauchy distributions, J. Math. Anal. Appl. 444 (2016), no. 2, 1515-1541. MR 3535774, https://doi.org/10.1016/j.jmaa.2016.07.028
  • [4] Rémi Carles, Critical nonlinear Schrödinger equations with and without harmonic potential, Math. Models Methods Appl. Sci. 12 (2002), no. 10, 1513-1523. MR 1933935, https://doi.org/10.1142/S0218202502002215
  • [5] Rebecca H. Chisholm, Tommaso Lorenzi, Laurent Desvillettes, and Barry D. Hughes, Evolutionary dynamics of phenotype-structured populations: from individual-level mechanisms to population-level consequences, Z. Angew. Math. Phys. 67 (2016), no. 4, Art. 100, 34. MR 3530940, https://doi.org/10.1007/s00033-016-0690-7
  • [6] Ulf Dieckmann and Richard Law, The dynamical theory of coevolution: a derivation from stochastic ecological processes, J. Math. Biol. 34 (1996), no. 5-6, 579-612. MR 1393842, https://doi.org/10.1007/s002850050022
  • [7] Odo Diekmann, A beginner's guide to adaptive dynamics, Mathematical modelling of population dynamics, Banach Center Publ., vol. 63, Polish Acad. Sci. Inst. Math., Warsaw, 2004, pp. 47-86. MR 2076953
  • [8] Odo Diekmann, Pierre-Emmanuel Jabin, Stéphane Mischler, and Benoît Perthame, The dynamics of adaptation: an illuminating example and a Hamilton-Jacobi approach, Theoretical Population Biology 67 (2005), 257-271.
  • [9] Marie-Eve Gil, François Hamel, Guillaume Martin, and Lionel Roques, Mathematical properties of a class of integro-differential models from population genetics, to appear in SIAM J. Appl. Math.
  • [10] Alexander Lorz, Sepideh Mirrahimi, and Benoît Perthame, Dirac mass dynamics in multidimensional nonlocal parabolic equations, Comm. Partial Differential Equations 36 (2011), no. 6, 1071-1098. MR 2765430, https://doi.org/10.1080/03605302.2010.538784
  • [11] Guillaume Martin and Lionel Roques, The non-stationary dynamics of fitness distributions: Asexual model with epistasis and standing variation, Genetics, 204 (2017), no. 4 1541-1558, http://doi.org/10.1534/genetics.116.187385.
  • [12] Sepideh Mirrahimi, Benoît Perthame, and Joe Yuichiro Wakano, Evolution of species trait through resource competition, J. Math. Biol. 64 (2012), no. 7, 1189-1223. MR 2915555, https://doi.org/10.1007/s00285-011-0447-z
  • [13] U. Niederer, The maximal kinematical invariance groups of the harmonic oscillator, Helv. Phys. Acta 46 (1973), 191-200.
  • [14] U. Niederer, The maximal kinematical invariance groups of Schrödinger equations with arbitrary potentials, Helv. Phys. Acta 47 (1974), 167-172. MR 0366263
  • [15] Benoît Perthame, Transport equations in biology, Frontiers in Mathematics, Birkhäuser Verlag, Basel, 2007. MR 2270822
  • [16] Walter Thirring, A course in mathematical physics. Vol. 3. Quantum mechanics of atoms and molecules, translated from the German by Evans M. Harrell. Lecture Notes in Physics, 141, Springer-Verlag, New York-Vienna, 1981. MR 625662
  • [17] Lev S. Tsimring, Herbert Levine, and David A. Kessler, RNA virus evolution via a fitness-space model, Phys. Rev. Lett. 76 (1996), no. 23, 4440-4443.
  • [18] Mario Veruete, Asymptotic analysis of equations modelling evolutionary branching, in preparation.

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2010): 92D15, 35K15, 45K05, 35C05

Retrieve articles in all journals with MSC (2010): 92D15, 35K15, 45K05, 35C05


Additional Information

Matthieu Alfaro
Affiliation: CNRS and Université de Montpellier, IMAG, CC 051, 34095 Montpellier, France
Email: matthieu.alfaro@umontpellier.fr

Rémi Carles
Affiliation: CNRS and Université de Montpellier, IMAG, CC 051, 34095 Montpellier, France
Email: remi.carles@math.cnrs.fr

DOI: https://doi.org/10.1090/proc/13669
Keywords: Evolutionary genetics, nonlocal reaction diffusion equation, explicit solution, long time behaviour, extinction in finite time
Received by editor(s): November 18, 2016
Received by editor(s) in revised form: January 15, 2017
Published electronically: August 29, 2017
Communicated by: Catherine Sulem
Article copyright: © Copyright 2017 American Mathematical Society

American Mathematical Society